Georgia, 2003

Damaging Wind in Georgia, March 19, 2003

March 19, 2003 · NWS JAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 19, 7:54 PM EST, 21 minutes earlier.

Area forecast discussion, Mar 19, 7:54 PM EST, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
754 PM EST WED MAR 19 2003

UPDATED ZONES TO REFLECT TORNADO WATCH IN EFFECT UNTIL 11 PM EST.

PREVIOUS DISCUSSION...

CURRENTLY...WV IMAGERY CONTINUES SHOWS DRY AIR ALOFT WITH UPR RIDGE
AXIS ALONG THE EASTERN SEABOARD. CLOSED UPR LOW CONTINUES TO SPIN
OVER THE PLAINS. AT THE SFC A WEAK BARELY NOTICIBLE BOUNDARY IS
LINGERING ACRS THE CWA AND LOOKS TO RESIDE N OF JAX BUT S OF SSI PER
WIND & DEW PT ANALYSIS. MOSAIC RADAR SHOWS ECSB ADVANCING INLAND
WITH A FEW SHRA NOTED OVER THE AREA. A BREEZY DAY ACRS WITH TEMPS
WARMING INTO THE LOWER 80S INLAND AND MID 70S COAST. DEW PTS ARE
SUMMERLIKE...IN THE LOWER 70S. WILL INCLUDE CHC OF TSRA MAINLY FOR
THE EVE HOURS ACRS FL AS THE LOWER LVLS ARE VERY UNSTABLE AND DUE TO
THE PRESENCE OF THE PREVIOUSLY MENTIONED BOUNDARIES. WILL CONTINUE
WITH CHC POPS OVERNIGHT FOR GA AS THIS IS AREA IS CLOSEST TO ENERGY
ADVANCING DOWNSTREAM FROM THE STRONG STORM APPROACHING THE UPR MS
VALLEY.

SHORT TERM FORECAST...A VERY UNSTABLE AIRMASS WITH AFTN CAPES
APPROACHING 2000-2800 J/KG AND LI/S OF -4 TO -6 WILL PERSIST THRU
FRI AS THE CWA REMAINS IN THE WARM SECTOR OF THE APPROACHING COLD
FRONT EXTENDING FROM THE AFOREMENTIONED SFC LOW. MODELS ARE IN GOOD
AGREEMENT WRT TO THE TIMING AND THE DYNAMICS ASSOCIATED WITH THIS
FRONT...BRINGING A SERIES OF UPR LVL PRE-FRONTAL IMPULSES OVER THE
AREA FROM THE GOMEX AND AN 850MB JET OF NEAR 35 TO 40 KTS THRU EARLY
FRI. BY 18Z FRI...THE COLD FRONT EXTENDS FROM KSSI TO KGNV...THEN
CONTINUES A SSE PROGRESSION THRU THE CWA FRI NIGHT. WILL CONTINUE
WITH SCT POPS ACRS THE FA THROUGH FRI...WITH THE HIGHEST POPS IN GA
AND THE SUWANNEE VALLEY AREA. EHI/S ARE VERY IMPRESSIVE PER THE
MESOETA THRU THE PERIOD WITH THE HIGHEST VALUES OF 2.0-2.9 ALONG THE
EAST COAST FROM KSSI TO KSGJ THU AFTN. ALTHOUGH MEAN LAYER MOISTURE
WILL BE LIMITED THU AS UPR LVL RIDGE AXIS EXIST THE EASTERN
SEABOARD...BELIEVE WHEN SCT STORMS DO POP...THE GREATEST CONCERNS
WILL BE STRONG WINDS. FRONT CONTINUES TO SAG ACRS CENTRAL FL SAT AS
HIGH PRESS BUILDS INTO THE REGION FROM THE W.

EXTENDED...GFS CONTINUES TO KEEP BULK OF MOISTURE ALONG THE
LINGERING FRONTAL BOUNDARY OVER S FL LATE SUN INTO MON AS SFC HIGH
PRESS BUILDS INTO THE N GULF COAST REGION. THE HIGH IS SHOWN TO
SUPPRESS MOST PRECIP S OF THE CWA...BUT WITH A DECENT MID LVL TROUGH
DIGGING INTO THE AREA WILL CONTINUE WITH SLIGHT CHC/LOW CHC POPS
LATE SUN INTO MON. TUE WILL INCLUDE A SLIGHT CHC OF COASTAL SHRA AS
SFC HIGH BUILDS N OF THE AREA. FLOW VEERS SE WED IN ADVANCE OF NEXT
FRONTAL SYSTEM APPROACHING FROM THE W. TEMPS GENERALLY AOA CLIMO
WITH HIGHS IN THE MID TO UPR 70S AND LOWS IN THE LWR 50S.

MARINE...SCEC ACRS THE GA WATERS FOR TONIGHT. STILL BELIEVE SCA
POSSIBLE THU WITH TIGHTENING PGRAD AHEAD OF APPROACHING COLD FRONT.

FIRE WX...NO CONCERNS.

CCF...
FCSTID =   24
AMG   65  82  65  78 /  30  50  50  60
SSI   66  74  68  76 /  30  40  40  50
JAX   67  81  67  80 /  30  40  40  50
SGJ   69  79  69  79 /  30  30  30  40
GNV   68  86  67  82 /  30  30  40  50
OCF   69  86  67  82 /  30  30  30  50

.JAX...
FL...NONE.
GA...TORNADO WATCH FOR COFFEE...BACON...APPLING...JEFF DAVIS...
     PIERCE...AND WAYNE COUNTIES UNTIL 11 PM EST.
Hazardous weather outlook, Mar 19, 7:58 PM EST, 17 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-200400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
758 PM EST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TONIGHT...

...A TORNADO WATCH CONTINUES IN EFFECT FOR COFFEE...BACON...JEFF
DAVIS...AND APPLING...COUNTIES OF SOUTHEAST GEORGIA UNTIL 11 PM EST...

...THE TORNADO WATCH NOW INCLUDES WAYNE AND PIERCE COUNTIES
UNTIL 11 PM EST...

SEVERE THUNDERSTORMS WITH LARGE HAIL AND TORNADOES ARE POSSIBLE IN
THE WATCH AREA.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE POTENTIAL FOR SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS
EXISTS THROUGH FRIDAY ACROSS THE FORECAST AREA. LOCALIZED HEAVY
RAINFALL IS ALSO POSSIBLE.

AREA RIVERS WILL LIKELY CONTINUE NEAR OR ABOVE FLOOD STAGE THROUGH
THE PERIOD.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IN THEIR AREA IF
WARNINGS ARE ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PP

In the hours before

Special weather statement, Mar 19, 5:32 PM EST, 2 hours 43 minutes before
FLZ032-033-037-192315-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
532 PM EST WED MAR 19 2003

...STRONG THUNDERSTORMS WILL IMPACT CLAY...PUTNAM...AND ST
JOHNS COUNTIES THROUGH 615 PM...

AT 532 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES EAST OF FLORAHOME...
OR ABOUT 9 MILES NORTH OF INTERLACHEN...MOVING NORTHEAST AT 20 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
FLORAHOME...CARRAWAY...BOSTWICK...PENNEY FARMS AND GREEN COVE SPRINGS
THROUGH 615 PM EST. ADDITIONAL STORMS WILL BE OVER SOUTHERN ST JOHNS
COUNTY AND NEAR THE COAST. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

SHASHY
Special weather statement, Mar 19, 6:13 PM EST, 2 hours 2 minutes before
GAZ133-192345-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
613 PM EST WED MAR 19 2003

HEAVY RAIN...HAIL...VERY STRONG WINDS...AND FREQUENT LIGHTNING CAN
BE EXPECTED IN THE SNIPESVILLE AND DENTON AREAS THROUGH 7 PM.  STAY
TUNED FOR LATER STATEMENTS AND WARNINGS.

MZ
Special weather statement, Mar 19, 6:21 PM EST, 1 hour 54 minutes before
FLZ025-032-033-200000-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
621 PM EST WED MAR 19 2003

...STRONG THUNDERSTORMS WILL IMPACT ST JOHNS COUNTY AND SOUTHERN
DUVAL COUNTY THROUGH 7 PM...

AT 621 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER SWITZERLAND...OR ABOUT 3 MILES
SOUTH OF FRUIT COVE...MOVING NORTH AT 20 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SWITZERLAND...FRUIT
COVE...ORANGE PARK...MANDARIN...BAYARD...AND UNF THROUGH 700 PM EST.
HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS TO 45 TO 50 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

SHASHY
Special weather statement, Mar 19, 7:00 PM EST, 1 hour 15 minutes before
FLZ025-200030-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
700 PM EST WED MAR 19 2003

...A STRONG THUNDERSTORM WILL IMPACT EASTERN DUVAL COUNTY THROUGH
730 PM...

AT 700 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHEAST OF FORT CAROLINE...OR
ABOUT 4 MILES SOUTHWEST OF MAYPORT...MOVING NORTH AT 25 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SAN PABLO...NEPTUNE
BEACH...MAYPORT...FORT CAROLINE...LITTLE TALBOT ISLAND AND TALBOT
ISLAND THROUGH 730 PM EST. GUSTY WINDS OF 45 MPH AND POSSIBLE PEA
SIZE HAIL CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

SHASHY
Special weather statement, Mar 19, 7:05 PM EST, 1 hour 10 minutes before
FLZ032-200030-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
705 PM EST WED MAR 19 2003

...STRONG THUNDERSTORMS WILL IMPACT CLAY COUNTY THROUGH 730 PM EST...

AT 705 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 9 MILES SOUTHEAST OF KINGSLEY...OR ABOUT
12 MILES NORTHEAST OF MELROSE...MOVING NORTH AT 20 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND KINGSLEY...MIDDLEBURG AND
ASBURY LAKE THROUGH 730 PM EST. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

PETERSON
Special weather statement, Mar 19, 7:58 PM EST, 17 minutes before
GAZ136-200200-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
758 PM EST WED MAR 19 2003

STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN WAYNE COUNTY THROUGH
9 PM.  AREAS AFFECTED WILL INCLUDE ODUM AND MADRAY SPRINGS. HAIL UP
TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS UP TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.  MOVEMENT IS TO THE NORTHEAST AT 25 MPH.  TAKE SHELTER
IF YOU ARE IN THESE AREAS.

MZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
March 19, 8:15 PM EST
Where
Wayne County, Odum
Measured
60 kt (69 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
31.667, -82.033

Satilla REMC report. A few large trees and power lines downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341169.